PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of cmajCMAJ Information for AuthorsCMAJ Home Page
 
CMAJ. 2010 October 19; 182(15): 1647.
PMCID: PMC2952015

The authors respond

We thank Dr. Kay for his remarks about our article. Histologic confirmation of cholesterol microemboli was missing in our case and we agree that a biopsy, if allowed, should have been performed.

Small atherosclerotic findings are ubiquitous in elderly men, but in our case, these lesions were hallmarks of general atherosclerotic arterial disease and hence susceptibility to cholesterol microembolization syndrome.

Medical history, clinical status and laboratory findings did not support the hypothesis of leucocytoclastic vasculitis as the cause of our patient’s purple toes. Although vasculitis is known to rarely occur with the use of warfarin, it has not been documented to be due to the use of phenindione. Thus, leucocytoclastic vasculitis seems unlikely as an explanation for our patient’s symptoms.

We admit that Dr. Kay’s suggestion for the title of our case report is well argued and is perhaps even more accurate. By using the present title we aimed to alert physicians about the possibility of cholesterol microembolization syndrome in warfarin treated patients, because the number of patients on warfarin is large and increases continuously.

Footnotes

For the full letter, go to: www.cmaj.ca/cgi/eletters/182/9/931#595648


Articles from CMAJ : Canadian Medical Association Journal are provided here courtesy of Canadian Medical Association